Missouri, 2001

Tornado in Missouri, April 11, 2001

April 11, 2001 · NWS SGF · 1 event in 1 county or zone

A tornado briefly touchdown 5 miles west of El Dorado Springs, however no damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A tornado briefly touchdown 5 miles west of El Dorado Springs, however no damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 11, 3:04 AM CST, 6 hours 23 minutes earlier.

Area forecast discussion, Apr 11, 3:04 AM CST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT WED APR 11 2001

MAIN FORECAST PROBLEMS INCLUDE STRONG TO SEVERE THUNDERSTORMS ACROSS
THE AREA AND TIMING THE END OF THE STORMS. OTHER PROBLEM IS STRONG
WINDS AFTER FRONTAL PASSAGE.

LATEST WV SAT IMAGERY SHOWED STRONG UPPER LEVEL TROUGH THAT PUSHED
INTO EASTERN NEW MEXICO AND WESTERN TEXAS. 250MB JET OF 120+KT HAD
ROUNDED THE BASE OF TROUGH AND HAS BEGUN THE PROCESS OF PULLING
THIS SYSTEM NORTHEAST AS A NEGATIVE TILT TROUGH.

LATEST SURFACE ANALYSIS AS OF 11/08Z SHOWED LOW DEEPENING OVER
SOUTHEASTERN COLORADO AND LOW HAS ALREADY OCCLUDED. COLD FRONT
HAD BOWED OUT FROM LOW INTO SOUTHCENTRAL KANSAS AND THEN CURVED
INTO CENTRAL OKLAHOMA. DEWPOINTS AT LEAST IN THE MIDDLE 60S WERE
AHEAD OF THE FRONT WHILE DEWPOINTS DROPPED OFF INTO THE SINGLE
DIGITS BEHIND COLD FRONT. SOUTHWEST WINDS BEHIND FRONT WERE
SUSTAINED AT 30KTS ACROSS WESTERN TEXAS.

NUMEROUS TORNADO WATCHES HAVE BEEN PLACED INTO EFFECT ALONG THE
LENGTH OF SQUALL LINE THAT WAS IN ADVANCE OF THE FRONT. MOST OF
THE THUNDERSTORMS AS OF 11/0850Z WERE IN EASTCENTRAL OKLAHOMA AND
FROM NORTHERN KANSAS TO EASTERN NEBRASKA.

ALL MODELS SHOW INCREASING WINDS ALOFT AS JET PUNCHES INTO MISSOURI
LATER THIS MORNING. FAVORABLE WIND PROFILE AND STRENGTHENING LOW
LEVEL JET AND LOW LEVEL MOISTURE WILL KEEP STORMS ACTIVE AS COLD
FRONT APPROACHES THE CWFA.  THUNDERSTORMS...SOME POSSIBLY SEVERE...
ARE EXPECTED TO MOVE THROUGH THE WESTERN COUNTIES BY 9 AM. THEN
THROUGH THE CENTRAL COUNTIES THROUGH 11 AM...AND THE EASTERN COUNTIES
BY 1 OR 2 PM.

AFTER COLD FRONTAL PASSAGE...MUCH DRIER AIR WILL ENSUE WITH PLENTY
OF SUNSHINE. DAYTIME HEATING ALONG WITH DRY ADIABATIC LAPSE RATE...
WILL ALLOW MIXING OF 850MB WINDS OF 40 TO 50KTS DOWN TO THE SURFACE.
THEREFORE WILL GO WITH WIND ADVISORY FOR THE ENTIRE CWFA TODAY.
ADVISORY WILL EXPIRE AT 9 PM TONIGHT AS MIXING WILL END AFTER SUNSET
AND SURFACE WINDS SHOULD DECREASE BELOW ADVISORY CRITERIA.

OTHERWISE CONDITIONS WILL BE RELATIVELY QUIET THROUGH THURSDAY NIGHT.
THEN ON FRIDAY...SURFACE LOW WILL DEVELOP ON TAIL END OF COLD FRONT
OVER NORTHERN OKLAHOMA AND THIS WILL RESULT IN ISENTROPIC LIFT OF
MOISTURE ACROSS THE FRONT. THEREFORE THERE IS A CHANCE OF SHOWERS
AND THUNDERSTORMS OVER THE AREA FRIDAY.

ADJUSTED EXTENDED BASED ON LATEST MRF RUN. REMOVED THE CHANCE OF
RAIN ON MONDAY AND ADJUSTED TEMPERATURES DOWNWARD FOR MONDAY AND
TUESDAY AS IT APPEARS A SHOT OF COLD AIR WILL ENTER THE PLAINS FOR
THE START OF NEXT WEEK.

.SGF...
KS...WIND ADVISORY TODAY THRU THIS EVENING
FOR KS ZONES 073-097-101.
MO...WIND ADVISORY TODAY THRU THIS EVENING
FOR MO ZONES 055>058-066>071-077>083-088>098-101>106.

D.STEINMETZ

In the hours before

Special weather statement, Apr 11, 4:57 AM CST, 4 hours 30 minutes before
MOZ093>095-101>104-111700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
557 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 130...IN
EFFECT UNTIL NOON CDT WEDNESDAY. THIS TORNADO WATCH INCLUDES THE
FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...CHRISTIAN...LAWRENCE...MCDONALD...NEWTON...STONE AND TANEY.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BRANSON...MONETT...MOUNT
VERNON...NEOSHO AND OZARK.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMDINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

LINDENBERG
Special weather statement, Apr 11, 5:05 AM CST, 4 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
605 AM CDT WED APR 11 2001

...TORNADO WATCH IS IN EFFECT UNTIL NOON FOR EXTREME SOUTHWEST
MISSOURI...

...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE REGION THIS
MORNING...

...A WIND ADVISORY IS IN EFFECT TODAY THROUGH THIS EVENING...

THERE IS A THREAT OF TORNADOES UNTIL NOON FOR EXTREME
SOUTHWEST MISSOURI. THE TORNADO WATCH INCLUDES THE FOLLOWING
COUNTIES...NEWTON...MCDONALD...LAWRENCE...BARRY...CHRISTIAN...
STONE...AND TANEY.

A LINE OF THUNDERSTORMS EXTENDED FROM EASTERN OKLAHOMA...TO
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. OTHER THUNDERSTORMS
HAD DEVELOPED FROM SOUTHCENTRAL KANSAS TO CENTRAL OKLAHOMA.

THIS LINE OF THUNDERSTORMS WAS IN ADVANCE OF A COLD FRONT THAT
CONTINUED TO SWEEP EASTWARD THROUGH THE CENTRAL PLAINS. STRONG
WINDS FROM THE SURFACE AND ALOFT...ALONG WITH GULF MOISTURE...
WILL KEEP THUNDERSTORMS ACTIVE THIS MORNING.

THE STORMS AND THE COLD FRONT WERE ASSOCIATED WITH A STRONG
UPPER LEVEL LOW PRESSURE SYSTEM THAT WAS OVER WESTERN TEXAS.
THIS LOW WILL MOVE INTO NEBRASKA BY THE END OF THE DAY. THIS
WILL FORCE THE COLD FRONT TO MOVE RAPIDLY EAST ACROSS THE MISSOURI
OZARKS TODAY. THE FRONT ALONG WITH THE STORMS WILL EXIT THE
REGION BY EARLY AFTERNOON.

SOME OF THE THUNDERSTORMS COULD BECOME STRONG TO SEVERE THIS
MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
WIND GUSTS...LARGE HAIL...AND POSSIBLY TORNADOES.

VERY DRY AIR AND GUSTY SOUTHWEST WINDS WILL OCCUR AFTER THE
COLD FRONT MOVES THROUGH. STRONG WINDS ALOFT...COMBINED WITH
DAYTIME HEATING...WILL ALLOW THESE WINDS TO REACH THE SURFACE.

SOUTHWEST WINDS SUSTAINED AT 20 TO 30 MPH WILL OCCUR...WITH
SOME GUSTS RANGING FROM 40 TO 50 MPH AT TIMES. A WIND ADVISORY
IS IN EFFECT TODAY THROUGH THIS EVENING FOR SOUTHEAST KANSAS
AND THE MISSOURI OZARKS. THE WIND SPEEDS WILL DECREASE LATE
THIS EVENING.

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE REQUIRED THIS
MORNING THROUGH EARLY AFTERNOON.

.OUTLOOK FOR THE PERIOD THURSDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED.

D.STEINMETZ
Special weather statement, Apr 11, 8:35 AM CST, 52 minutes before
MOZ055>057-066>070-077>082-088>096-112000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
935 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 131...IN
EFFECT UNTIL 3 PM CDT WEDNESDAY. THIS TORNADO WATCH INCLUDES THE
FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...CEDAR...DADE...JASPER...LAWRENCE...NEWTON...ST. CLAIR...
VERNON...BENTON...CAMDEN...CHRISTIAN...DALLAS...DOUGLAS...GREENE...
HICKORY...LA CLEDE...MILLER...MORGAN...POLK...PULASKI...TEXAS...
WEBSTER...WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE
JOPLIN...SPRINGFIELD...WARSAW...NEVADA...AND LEBANON

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIOaNS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

BROWNING
Special weather statement, Apr 11, 9:00 AM CST, 27 minutes before
MOZ097-098-105-106-112000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 AM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 132...IN EFFECT UNTIL 3 PM CDT WEDNESDAY. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

HOWELL-OREGON-OZARK-SHANNON.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE
GAINESVILLE...WEST PLAINS...ALTON...AND EMINENCE.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...AND
DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMmMINENT...PERSONS SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

BROWNING

The radar

The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 15:25 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cedar

When
April 11, 9:27 AM CST
Where
Cedar County, 5 mi W of El Dorado Spgs
Rating
F0
Path length
0.1 mi
Path width
10 yd
Reported by
AMATEUR RADIO
Coordinates
37.867, -94.133

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyThe tornado archive for Missouri, 2001Warnings in Missouri, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239569.